Wisconsin, 2003

Winter Storm in Wisconsin, November 22 to 23, 2003

November 22 to 23, 2003 · NWS MPX · 2 events in 2 counties and zones

Strong low pressure tracked from the southern high plains toward eastern Wisconsin. Heavy snow and gusty winds tracked from southwest and west central Minnesota into west central Wisconsin.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Strong low pressure tracked from the southern high plains toward eastern Wisconsin. Heavy snow and gusty winds tracked from southwest and west central Minnesota into west central Wisconsin. There was a swath of 4 to 8 inches of snow extending from Minnesota into Polk and Barron Counties of Wisconsin, with Luck reporting 8 inches and Cumberland 7 inches. Four inches fell at Amery and St. Croix Falls. Winds were 20 to 30 mph, causing some blowing and drifting snow in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 22, 2:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Nov 22, 2:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
245 PM CST SAT NOV 22 2003

...MAJOR WINTER STORM GETTING ITS ACT TOGETHER NOW...

.SHORT TERM...TONIGHT THRU 00Z WEDNESDAY
ITS BEEN A WHILE SINCE WEVE SEEN ONE OF THESE. LOTS TO SAY SO HERE
GOES. WL NOT GET CAUGHT UP WHICH SFC LOW TRACK TO CHOOSE OR WHICH
MODEL...AS ETA/GFS/CAN/HPC ALL PRETTY MUCH AGREE ON QPF BAND...AND
LARGE SCALE FEATURES...BUT MOST IMPORTANTLY THE AREAS OF FORCING TO
AFFECT THE CWA THRU THE NEXT 36 HOURS. ETA HAS BEEN TRENDING TWRDS
GFS TRACK...WITH GFS TRENDING TRWDS ETA SO FEEL THEY BOTH PROBABLY
HOLD THE GENERAL IDEA WELL...WHICH IS A BIG STORM FOR MOST OF MY
CWA...AND SEEMS TO FOCUSING ESP ON MY CNTL CWA. IDEA RIGHT NOW BASED
ON AFOREMENTIONED MDLS IS TO RUN WITH WARNINGS ALL BUT FAR SERN
SLIVER OF CWA...WHERE HIGH END ADVISORIES WILL BE POSTED.
WV/PROFILERS/RAOBS CONFIRMING SYS COMING OUT OF FOUR CORNERS IS VERY
STRONG...NOTING RAPID DRYING ON WV PIX....AND BROAD/STRONG HEIGHT
FALLS WITH COMPACT/DEEP CENTER. H7/H85 BAROCLINIC RIBBONS IN PLACE
STRETCHING NORTHEAST UNDER H3 JET GIVING POTENT S/W ENERGY PLENTY OF
OPP TO SPIN UP DEEP SFC LO PRES WHICH IS NOW HAPPENING GIVEN MSAS
PRES FALL FIELDS. KMPX/KFSD/KABR SHOWING EXPANDING AREA OF -SN
ORIENTING NICELY IN FRONTOGENETIC REGION...WHERE RESPONSE PER CONV
OF FN VECTORS LINES UP VERY WELL WITH SNOW. THERMAL RIBBON BEGINNING
TO ORIENT ITSELF MORE SW->NE...AND WL CONT THIS TREND THRU NIGHT
INTO SUN. AS BATCH OF FRONTO/THERMODYNAMIC LIFT WEAKENS THIS
EVE...STRONG MID/UPR QG FORCING TAKES OVER FOR SUSTAINED/INCREASING
LIFT. THIS SHOWN NICELY IN PLOTS OF H5/H3 CONV-Q OVERLYING MID LVL
BAROCLINIC ZONE SUGGESTING NICE JET/FRONT CIRCULATIONS. PBLM I SEE
THIS EVE IS NARROW DRY SLOT IN MID LVL MOISTURE STREAKING INTO CWA
ON NRN EDGE OF BAROCLINIC LEAF. THIS LEADS TO SEEDER FEEDER ISSUE
AND PERHAPS SOME -FZDL OPPS AS ONLY MOISTURE WOULD BE SUPERCOOLED
H20. SO WENT WITH OCNL SN/-ZL MIX THIS EVE...BEFORE STRONGER DYNAMIC
LIFT AND MID MOISTURE MOVES IN LATER...CHANGING TO SNOW. QPF/FORCING
SUGGESTS HEAVIER BURSTS OF SNOW THIS EVE...INTO THE EARLY
MORNING...LEADING TO A GENERAL 2-4 INCHES...ESP WRN/NRN CWA IN
FAVORED LIFT REGIONS. MAY BE A LULL IN THE ACTION AFT MIDNIGHT
TOWARDS SUNRISE...BUT THAT WONT LAST AS...

SFC LOW RAPIDLY DEEPENS AND LIFTS FROM DUBUQUE TO GREEN BAY.
DEVELOPING COMMA HEAD WILL IS THE SOURCE OF MY INTEREST...AS WE KNOW
STRONG LIFT WILL BE IN PLACE. PROBLEM COMES IN DETERMING WHETHER
LIFT WILL BE ENHANCED ON THE SLANT THRU CSI. CROSS SECTIONS NORMAL
TO THICKNESS FIELDS DO INDEED SHOW AN AREA OF WEAKLY POS...AND NEG
EPV CENTERED ACRS CNTL/ERN CWA BETWEEN 12/18Z SUN ARND 550MB...ON
SRN CUSP OF DEVELOPING COMMA HEAD. WEVE SEEN THIS BEFORE...AND
FIGURE THERE WILL BE A VERY NARROW BAND OF ENHANCED SNOW RATES
LIFTING NORTHEAST THRU CWA SUN MORNING INTO EARLY SUN AFTN. RATES TO
AN INCH TO 1.5 PER HOUR IS LIKELY 14Z-20Z OVR ECNTL CWA SUNDAY.
MOISTURE EXTREMELY AMPLE GIVEN 3-5G/KG READILY AVAILABLE...AND ALL
FORCING MECH POINTING AT VRY GOOD LIFT...SHOWN VERY NICELY IN H6
FWF/FRONTOLYTIC CIRCULATIONS PASSING THRU HEART OF CWA IN
MRNING/EARLY AFTN. THERMAL RIBBON SHOWING WONDERFUL S-SHAPED
CURVATURE OWING TO STRONGLY FORCED ENVIRONMENT. PBLMS RESIDE IN FAR
SERN CWA...WHERE BAROCLINIC ZONE LIFTS FAR ENOUGH NORTHWEST WHERE
SOME -PL MAY MIX...TEMPERING SN ACCUMS. ALSO OF NOTE IS MID LVL DRY
SLOT LFTING TOWARDS KEAU...PERHAPS BRINGING THE FZDL IDEA BACK IN
OVER THERE. THOUGHT ABOUT TRYING TO DEFINE SMALL AREAS OF ++SN...BUT
RIGHT NOW I WILL JUST BRUSH 6-10 ACCUMS ACRS WARNING AREA (TOTAL
FROM STORM)...THOUGH COMMA HEAD/H7 CULL REGION LINGER IN FAR ERN
MN/WRN WI INTO EVE. GUT TELLS ME THAT WE MAY EXCEED A FOOT AT SOME
LOCATIONS VCTY OF KANE/KCBG/KRPD/KOEO. EVEN IF WE RECEIVE ONLY 1/2
OF MDL QPF...WE ARE LOOKING AT 6-8 IN THIS AREA GIVEN 12:1 RATIOS.

THEN COME THE WINDS. INSERTED STRONG BS WORDING INTO SUN AFTN IN
WIND PRONE WEST...AND ALL CWA SUN NIGHT MON. THIS WILL BE THE
CLINCHER ON TERRIBLE TRAVEL CONDS. DONT THINK WINDS WILL BE STRONG
ENOUGH TO WARRANT BZ CRITERIA BEING MET...BUT...RAPID DEEPENING OF
MID LVL CIRC AND ASSOCD HEIGHT RISE/FALL COUPLET CUD LEAD TO SOME
DEABATE ON THIS. BUFR DATA SHOWS NICE LINKAGE IN WINDS TO MID LVLS
LATE SUN AFTN/NIGHT...SO THIS NEEDS TO BE WATCHED.

DID NOT GIVE TUES SN CHANCES MUCH THOUGHT WITH THIS BRUISER ON OUR
DOORSTEP...BUT SOME WAA SNOWS POSSIBLE TUE AFTN/EVE AHEAD OF
CLIPPER.

MANY THANKS ALL WFOS FOR COORD.

&&

.LONG TERM...01Z WEDNESDAY THROUGH 00Z SUNDAY
GFS AND EMSEMBLE MEMBERS IN GOOD AGREEMENT THROUGH WEDNESDAY...THEN
THE GFS EMSEMBLE MEMBERS BEGIN TO DIVERGE BEYOND DAY 3. SO WENT
ALONG WITH PREVIOUS FORECAST REASON...AND KEPT IT DRY THROUGH
FRIDAY.  NEXT SHORTWAVE TROUGH IS FORECAST TO ROTATE SOUTHEAST INTO
THE NORTHERN PLAINS LATE FRIDAY NIGHT AND SATURDAY.  LIGHT
PRECIPITATION...MAINLY LIGHT SNOW OR FREEZING DRIZZLE DEVELOPING
SATURDAY AFTERNOON.  WITH THICK BLANKET OF SNOW ANTICIPATED FOR MUCH
OF OUR FORECAST AREA...MAX TEMPS WILL BE HARD TO PRESS ABOVE THE
FREEZING MARK DURING THE PERIOD. KEPT MIN TEMPS IN THE TEENS AND
LOWER 20S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING TONIGHT THRU SUN NIGHT ALL MN CWA EXCEPT
MNZ078.
WI...WINTER STORM WARNING TONIGHT THROUGH SUNDAY NIGHT
WIZ014>016....WIZ023>025.
WI...WINTER WEATHER ADVISORY TONIGHT THRU SUN NIGHT..
MNZ078...WIZ026>028.

BINAU/JVM
Hazardous weather outlook, Nov 22, 6:08 AM CST, 11 hours 52 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-231200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
608 AM CST SAT NOV 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED THROUGH THIS MORNING WITH HEAVIER MORE
PERSISTENT SNOW ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA
INTO WESTERN WISCONSIN LATER THIS AFTERNOON THROUGH TONIGHT AS A
MAJOR SNOWSTORM STARTS TO BEAR DOWN ON THE UPPER MIDWEST. HEAVY
BLOWING AND DRIFTING SNOW CAN BE EXPECTED IN OPEN COUNTY OVER WESTERN
MINNESOTA LATE TONIGHT WITH 20 TO 40 MPH NORTH WINDS. NEAR BLIZZARD
CONDITIONS CAN BE ANTICIPATED IN THE OPEN COUNTRY OF WESTERN
MINNESOTA.

A WINTER STORM WARNING GOES INTO EFFECT LATE THIS AFTERNOON
THROUGH TONIGHT ALONG AND WEST OF A LINE FROM REDWOOD FALLS
TO HUTCHINSON TO CAMBRIDGE WHILE A WINTER STORM WATCH IS IN EFFECT
FOR TONIGHT TO THE EAST OF THIS LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MAJOR WINTER STORM WILL CONTINUE ON SUNDAY AND SUNDAY NIGHT AND
BEGIN WINDING DOWN EARLY MONDAY MORNING. TO THE WEST OF A LINE FROM
REDWOOD FALLS TO HUTCHINSON TO CAMBRIDGE A TOTAL OF 6 TO 12
INCHES OF NEW SNOW IS EXPECTED ALONG WITH NEAR BLIZZARD CONDITIONS.
TO THE EAST OF THAT LINE SNOW TOTALS OF 6 OR MORE INCHES OF NEW SNOW
ARE EXPECTED BUT BLOWING AND DRIFTING IS NOT EXPECTED TO BE AS
SEVERE. ANYONE CONSIDERING TRAVEL BY CAR OR TRUCK SHOULD EITHER LEAVE
EARLY OR WAIT OUT THE STORM.

A WINTER STORM WARNING IS POSTED THROUGH SUNDAY NIGHT
ALONG AND WEST OF A LINE FROM REDWOOD FALLS TO HUTCHINSON TO
CAMBRIDGE WHILE A WINTER STORM WATCH REMAINS POSTED THROUGH SUNDAY
TONIGHT TO THE EAST OF THIS LINE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Barron

When
November 22, 6:00 PM CST to November 23, 4:00 PM CST
Where
Barron forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
November 22, 6:00 PM CST to November 23, 4:00 PM CST
Where
Polk forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335908, 5335909.